Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

167 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes upper abdominal pain and cramping at 8 months pregnancy?

Answered by
Dr.
Dr. Sameer Kumar

OB and GYN Specialist

Practicing since :2002

Answered : 1656 Questions

default
Posted on Tue, 3 Nov 2015 in Pregnancy
Question: Hello,

My wife who is 8 months pregnant is having upper abdominal pain/cramping. She describes the pain/discomfort is a 3 on a scale of 1 to 10. She further described it as feeling like her stomach was bubbling and that she was a bit nausius. It continued for about 30 minutes but at this point it has mostly gone away. She has gestational diabetes and typically takes 22 clicks of her insulin pen (humalin). Her blood sugar is currently reading 83 (2.5 hours after dinner). 1 hour after eating dinner her blood sugar was 126. She is scared that her current reading is too low for her to take her insulin. She just ate a half banana. She stated that if she wasn't pregnant she was have ignored the symptoms as gas or some sort of general stomach discomfort.
doctor
Answered by Dr. Sameer Kumar 1 hour later
Brief Answer:
pregnancy with GDM

Detailed Answer:
Hello,
Thanks For The Query To Hcm,
At 8 months when the uterus has already risen or grown to the level of the upper abdomen, there occurs slight compression of the stomach walls thereby decreasing the capacity of the stomach in toto and hence bloating and gas formation is common if smaller and frequent meals are not undertaken leading to discomfort which can be perceived as pain.
Your insulin levels must have been fixed after a blood sugar profile so you should continue the same units as the sugar at present is controlled on these units. Ideally fasting sugar on insulin should be maintained less than 92mg/dl and 2 hr levels less than 140mg/dl . So if doesn't get any dizziness or hypoglycaemic symptoms, the dose is still adequate for her.
She has to be on a diabetic diet which i believe her dietician must have advised her already and she has to strictly follow it , calculated depending on her BMI and age.
As long as the baby movements are fine and the recent TG tracing shows reactivity, there is no real need to be worried. You must count at least 10 baby movements daily and if in any case the movements are less then you must visit your obstetrician asap.
Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,  
Medical Topics

Recent questions on  Stomach discomfort

doctor1 MD

I am a 21year old female and have been experiencing hiccup- belching since the age of 13years old, so 8 years. I am lactose intolerant and avoid dairy at all costs, I take caltrate to supplement for this. It s worse if I take dairy. I also avoid fatty foods. I experience this maybe every 3rd day or even perhaps just weekly, sometimes they are accompanied by gases. I also have always had constipation problems, followed by diarreha or soft stool, when on metamucal. It is 3.30am and I am experiencing hiccup-belching-farting for more than half an hour now. It is associated with light discomfort in the stomach and a light nausea sometimes. I am not embarrassed, I am very healthy and fit. I believe this must be very bad for my throat in the longer run, all the burps scratching . Any advice please?

doctor1 MD

I ve been pretty sick fora week. It began when my GP thought I might have clot in my right leg (swelling, redness , warmth) so she sent me to the hospital for a sonogram. It was negative, but the doctor there wanted me to come back the next day.I...

doctor1 MD

hi my mother 54y is a diabetic past 6y was on good control her weight is 68kg height is 145cm she walks daily for 30min and on good diet controland metformin her fbs was 110 and ppbs was 160 this was 6m back she was changed to tab azulix mf 1 in...

doctor1 MD

After4 tabs of misoprostol , 2 intravaginally,and2 orally after an hour, there is severe nausea , flatulence, stomach discomfort .What medicine can be had, its about 75 min after the oral dose

doctor1 MD

Hi Doctor, Iam Gayatri, undergoing treatment for infertility . I have been diagonised with mild endometriosis and mild PCOS by pelvic examination . I was given lupride depot shot, CIPCAL - 250, Metformin , E-VIN 200, folic acid, Ovral G. I feel nauseated always, sensitivity to smells, constipation some days. i have stomach discomfort and couldnt eat well. Even fruits creates nausea. Please suggest what should i do. And , Thank you in advance.

doctor1 MD

Drove 12 hours in a vehicle on Sunday, only ate some fried foods--fish, potato s and okra. That evening felt like someone punched me in the stomach. Couldn t eat/wasn t hungry at all. Suffered from terrible diarrea on Monday, still felt like punched. I am able to eat, but the constant pain/soreness below my sternum is very irritating. Diarrea subsided on Tuesday, but still rough bowel movements, pain did not subside. Today (Wednesday) pain still present, plus I have a cold/ flu like symptoms. I can eat without a problem, but I have been having only 1 big BM a day, rancid smelling. Earlier this year I had heart attack like symptoms and found out with an Endoscopy that I have some esophogeal ulcers . Been taking Prilosec for about 2-3 months now. Has taken care of heartburn symptoms altogether. Had sleep study done, and just picked up my c-pap machine, but have a hard time using it right now because of the cold. The main issue is the punched in the stomach pain. I started Activia yesterday to try and help. Thoughts?

doctor1 MD

Lastnight I wasn t feeling too well. I could not sleep because I was tossing and turning. My stomach felt weird and I felt nauseos. Every side I would turn on just made me go back to laying on my stomach or back because I could feel a liquid in my stomach falling to the opposite side of the one i would lay on. When I couldn t hold it in anymore I threw up a dark gray color vomit . I am seventeen years old...so I don t really know why I threw up that odd shade.